Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 79, NWS Topeka, KS

May 18, 2005Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 18, 2005, 6:35 PM CDT for Jefferson County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2005, 6:35 PM CDT (23:35 UTC)
Expired
May 18, 2005, 7:15 PM CDT
In force
40 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 81 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:40 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
448 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 182335
SVRTOP
KSC087-190015-
/O.NEW.KTOP.SV.W.0079.050518T2335Z-050519T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED MAY 18 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 715 PM CDT

* AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MERIDEN...OR ABOUT 12 MILES NORTHEAST OF
  TOPEKA...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OZAWKIE...
  PERRY LAKE...
  OSKALOOSA...
  
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3914 9518 3913 9558 3932 9558 3936 9518

$$
3 follow-up statements
000 
WWUS53 KTOP 182341
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED MAY 18 2005

KSC087-190015-
/O.CON.KTOP.SV.W.0079.000000T0000Z-050519T0015Z/
JEFFERSON-
640 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR 
JEFFERSON COUNTY...

AT 638 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL IN MERIDEN. THIS STORM WAS 
LOCATED NEAR MERIDEN...OR ABOUT 13 MILES NORTHEAST OF 
TOPEKA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
OZAWKIE...PERRY LAKE AND OSKALOOSA.

LARGE DESTRUCTIVE HAIL WILL OCCUR WITH THIS STORM. FOR YOUR SAFETY
MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3914 9523 3913 9558 3927 9558 3932 9528

$$
000 
WWUS53 KTOP 182348
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT WED MAY 18 2005

KSC087-190015-
/O.CON.KTOP.SV.W.0079.000000T0000Z-050519T0015Z/
JEFFERSON-
646 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
CENTRAL JEFFERSON COUNTY...

AT 646 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AROUND MERIDEN. 
THIS STORM WAS LOCATED NEAR PERRY LAKE...OR ABOUT 14 MILES NORTHEAST 
OF TOPEKA...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
OZAWKIE...
PERRY LAKE...
OSKALOOSA.

LARGE DESTRUCTIVE HAIL AND TORRENTIAL RAIN WILL OCCUR WITH THIS 
STORM. FOR YOUR SAFETY MOVE INDOORS NOW...AND STAY AWAY FROM WINDOWS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3911 9522 3913 9558 3924 9558 3932 9528

$$
000 
WWUS53 KTOP 190001
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
659 PM CDT WED MAY 18 2005

KSC087-190015-
/O.CON.KTOP.SV.W.0079.000000T0000Z-050519T0015Z/
JEFFERSON-
659 PM CDT WED MAY 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR
SOUTHERN JEFFERSON COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR PERRY 
LAKE...OR ABOUT 14 MILES NORTHEAST OF TOPEKA...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
PERRY LAKE...
PERRY...
OSKALOOSA...

AT 659 PM...EMERGENCY MANAGEMENT REPORTED 60 MPH WINDS AT LAKE SIDE 
VILLAGE ON THE EAST SIDE OF PERRY LAKE.

IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3907 9539 3910 9558 3923 9558 3925 9527

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:27 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 18, 3:27 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED MAY 18 2005

.DISCUSSION...

MAIN CONCERNS WILL BE CONVECTION TODAY.

TONIGHT...SATELLITE AND OBS PLOT INDICATING SFC FRONT JUST NORTHWEST
OF MANHATTAN. CU FIELD HAS BROKEN UP A BIT WHICH SHOULD ALLOW FOR
ADDITIONAL SFC BASED INSTABILITY TO DEVELOP. LAPS ANALYSIS GIVING
AXIS OF CAPE GENERALLY ALONG A FALLS CITY NEBRASKA TO MULVANE KANSAS
LINE...WITH PEAK VALUES ABOUT 2700 J/KG JUST SOUTH OF THE CWA. TOP
CWA VALUES RUNNING ABOUT 2000 J/KG...IN PART DUE TO SFC DEWPOINTS
RUNNING 60F OR MORE.  MINIMUM CIN AXIS ALSO COINCIDES WITH MAX CAPE
VALUES...AND AT -20 J/KG WOULD EXPECT STORMS TO GET GOING WITHIN THE
NEXT HOUR OR SO. 0-6KM BULK SHEAR RUNNING ABOUT 35-40KTS...AND WOULD
EXPECT HAIL AND WINDS TO BE MAIN THREAT.  LAST SWING OF UPPER ENERGY
SHOULD USHER STORMS EASTWARD BY 09Z...AS NORTHWEST FLOW MOVES IN
ALOFT BEHIND DEPARTING WAVE.

THURS/FRI/SAT...MODEL GUIDANCE COMING IN SIMILAR FOR THURSDAY...AND
DIVERGING A BIT ON FRIDAY...AS ETA TAKES THE UPPER LOW A BIT FARTHER
EAST...WHILE GFS BRINGS IN COOLER TEMPS IN EASTERLY FLOW ALONG WITH
THE INCOMING SURFACE HIGH. WITH UPPER RIDGE BUILDING ALOFT...WENT
CLOSER TO WARMER ETA NUMBERS.

SUN-WED...NEXT SYSTEM ON TRACK TO MOVE THROUGH THE GREAT LAKES
SUNDAY...AND BRING IN ANOTHER CHANCE OF PRECIP SUNDAY...WITH TEMPS
THEN REMAINING IN THE 70S THROUGH WEDNESDAY. A BIT OF RUN TO RUN
CONSISTENCY WITH A WEAK FEATURE TO BRING A CHANCE OF THUNDER THROUGH
THE NORTHWEST FLOW ON TUESDAY...AND HAVE ADDED A SLIGHT POP FOR
THAT. OTHERWISE  NO BIG CHANGES TO EXISTING GRIDS. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

67
Hazardous weather outlook, May 18, 3:30 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
330 PM CDT WED MAY 18 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-191000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
330 PM CDT WED MAY 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL BUT NORTH CENTRAL KANSAS
THROUGH THIS EVENING. THE GREATEST CHANCES WILL BE LATE THIS
AFTERNOON INTO THIS EVENING ALONG AND TO THE SOUTH OF AN
ABILENE...MANHATTAN TO HOLTON LINE. SOME OF THESE STORMS COULD BE
SEVERE...WITH THE PRIMARY HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EAST CENTRAL KANSAS
THURSDAY AND FOR MOST AREAS SUNDAY...SUNDAY NIGHT AND AGAIN ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATER THIS AFTERNOON AND EARLY
TONIGHT...GENERALLY ALONG AND SOUTH OF AN ABILENE TO HOLTON LINE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 18, 2:40 PM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED MAY 18 2005

KSZ022>024-026-035>040-054>056-058-059-190300-
ANDERSON-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-JACKSON-JEFFERSON-
LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
INCLUDING THE CITIES OF...ABILENE...EMPORIA...JUNCTION CITY...
LAWRENCE...MANHATTAN...OTTAWA AND TOPEKA
240 PM CDT WED MAY 18 2005

SEVERE THUNDERSTORM WATCH NUMBER 287 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

JACKSON               RILEY                 POTTAWATOMIE
JEFFERSON             GEARY                 SHAWNEE
WABAUNSEE             DICKINSON             DOUGLAS
MORRIS                OSAGE                 LYON
FRANKLIN              COFFEY                ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.